Winter Storm, Towner
- When
- February 13, 3:58 AM CST to February 14, 3:44 AM CST
- Where
- Towner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
A low pressure system tracked from southwestern North Dakota and northeastern South Dakota into southwestern Minnesota on Wednesday February 13th. A moderately heavy snow band (4 to 7 inches) developed across extreme northwest and north central North Dakota into the Devils Lake Basin.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A low pressure system tracked from southwestern North Dakota and northeastern South Dakota into southwestern Minnesota on Wednesday February 13th. A moderately heavy snow band (4 to 7 inches) developed across extreme northwest and north central North Dakota into the Devils Lake Basin. The heavy snow combined with east-northeast winds of 20 mph gusting to 35 mph by the mid afternoon, to produce visibilities of one-half mile or less. Temperatures dropped into the 5 below to 15 below zero range through the late afternoon and early evening, and wind chills fell to 25 below to 40 below zero. The snow band progressed east-southeast into west central Minnesota, but was less intense. Some church and school activities were cancelled on Wednesday. An 89 year old man and his 83 year old wife accidentally drove into a ditch Wednesday evening about a mile from their home. They both attempted to walk the remaining distance home. They were luckily found by neighbors fairly quickly, but both of them were treated for frostbite.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 13, 3:27 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 AM CST WED FEB 13 2008
.SHORT TERM...
MAIN ISSUE IS UPCOMING STORM SYSTEM. 00Z MODELS REMAIN IN GOOD
AGREEMENT WITH PAST RUNS AND 06Z NAM ALSO IN GOOD AGREEMENT.
LOOKING AT VARIOUS OTHER WRF MODELS ALSO SHOW GOOD AGREEMENT. SO
OVERALL CONFIDENCE IN FCST IS PRETTY HIGH. WHAT IS IN QUESTION IS
HOW FAR NORTH WILL THE MAIN SNOW BE...HOW WILL THE DRY AIR FEEDING
SOUTHWARD FROM INHIBIT SNOWFALL OVER FAR NE ND INTO FAR NW MN.
SFC LOW AT 08Z WAS NORTH OF MEDICINE HAT ALBERTA AND THIS WILL
TRACK SOUTHEAST TO FAR SW ND/NW SD BY 00Z THEN MOVE INTO NRN
IOWA/SRN MINNESOTA BY 12Z THU. 285K ISENTROPIC SFCS SHOW GOOD
LIFT NORTHEAST OF THE SYSTEM OVER THE VERY COLD AIR DOME WITH 3
G/KG MIXING RATIOS ADVECTING INTO THE AREA. MAIN LIFT PER CROSS
SECTIONS LOOK TO BE IN A BAND FROM MINOT TO JUST SOUTH OF DVL TO
NEAR OR JUST NORTH OF FARGO THEN TO JUST EAST OF FERGUS FALLS. IN
THIS BAND LIFT IS IN THE FAVORED -12C RANGE FOR DENDRITE
GROWTH...THUS FEEL SNOW ONCE IT BEGINS WILL INTENSIFY AND BE HEAVY
AT TIMES IN THIS BAND LATE THIS AFTN/EVE. MAX SNOWFALL AMTS IN
THE 6-7 INCH RANGE. EITHER SIDE OF BAND SNOWFALL DROPS TO 3-4
LANGDON-GFK-BJI AREA WITH LIGHTER AMTS FARTHER NORTH WITH LIKELY
UNDER AN INCH IN ROX/BDE AREAS. AS SFC LOW MOVES INTO SE SD AT 06Z
TONIGHT WINDS WILL TURN MORE NORTHERLY AND INCREASE AS HIGH BUILDS
SOUTHWARD FROM CANADA. FROM 06Z TO 12Z THU A PERIOD OF 20-25 KT
WINDS WILL OCCUR WITH GUSTS TO 30 KT ESP IN THE SOUTHERN VALLEY.
THUS LOW VSBYS COULD BE A PROBLEM ONCE MAIN SNOW ENDS. WORST OF
THE PROBLEMS OVER AROUND 12Z THU. HIGH SETTLES SOUTHWARD CLEARING
SKIES FROM THE NORTH THURSDAY WITH TEMPERATURES ONCE AGAIN
REMAINING WELL BELOW ZERO. HIGH PRESSURE OVER AREA WITH LIGHT
WINDS AND CLEAR SKY THU NIGHT PROMISING A NIGHT IN THE -20S.
RETURN FLOW SETS UP FRIDAY AHD OF NEXT TROUGH/SFC LOW WHICH IS
PROGGED TO PASS THRU SAT AFTN-NIGHT GIVING A LOW CHC FOR -SN. THIS
WAS COVERED WELL AND NO CHANGES MADE TO THIS YET.
TIMING OF PCPN USING THE 4KM WRF SPC MODEL...SHOWS PCPN MOVING
INTO DVL-VALLEY CITY AREA 17Z...FARGO 20-21Z...GRAND FORKS
21-22Z...THEN WCNTRL MN 22-23Z. CONVEYED THIS IN HOURLY POP
GRIDDS.
SNOWFALL IDEA ABOVE FOLLOWS HPC SNOWFALL GRAPHICS CLOSELY. THUS
WITH ABOVE SNOWFALL AMTS...UPGRADED WATCH AREA TO WARNING AND THEN
HAD A STRIP OR TWO OF COUNTIES JUST NORTH OF WARNING AREA IN A
WINTER ADVISORY FOR 3-4 INCHES OF SNOW AND SOME BLOWING SNOW-WIND
CHILL ISSUES. DID NOT INCLUDE ANY WIND CHILL ADVISORY FOR FAR NE
ND/NW MN NOT IN ANY SNOWFALL HEADLINES YET...AS DID NOT WANT TO
COMPLICATE MATTERS. WIND CHILLS CAN BE LOOKED AT BY THE DAYSHIFT
AS DO EXPECT NR 40 BLO THURSDAY MORNING OVER THE NORTH.
.LONG TERM...
ALL FOCUS ON SHORT TERM TODAY...SO LITTLE CHANGE WAS MADE. DID
ADJUST UPWARD SOME LOWS SAT NIGHT PER WFO ABR UPDATE. OTHERWISE
THOUGHT 00Z MEX WAS A BIT TOO WARM WITH HIGH TEMPS SAT-SUN AND
STUCK WTIH COOLER PREV FCST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR NDZ029-030-039-049-052-053.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR NDZ007-016-027-054.
WINTER STORM WARNING FROM NOON TODAY TO 3 AM CST THURSDAY FOR
NDZ006-014-015.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST THURSDAY FOR
NDZ024-026-028-038.
MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR MNZ002-003-027>032-040.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR MNZ001-007-013>017-022>024.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CST TUE FEB 12 2008 MNZ001-004>009-013>017-022>024-NDZ006>008-015-016-026-027-054- 131245- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-RAMSEY-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-WESTERN WALSH COUNTY- 638 AM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS LIKELY THIS AFTERNOON ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. ACCUMULATIONS OF UP TO ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL MOVE INTO ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA WEDNESDAY. THE HEAVIEST SNOW SHOULD FALL IN NORTHEAST NORTH DAKOTA...WHERE 2 TO 5 INCHES IS EXPECTED. LIGHTER AMOUNTS WILL FALL FURTHER NORTH AND EAST NEAR BAUDETTE...WHERE AN INCH OR 2 IS POSSIBLE. DANGEROUS WIND CHILLS AND SOME BLOWING SNOW WILL ALSO DEVELOP WEDNESDAY NIGHT. ANY SHIFT IN THE STORM TRACK COULD ALTER PROJECTED SNOW TOTALS...SO STAY TUNED TO LATER FORECASTS. A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN PLAINS FROM THE PACIFIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOW AMOUNTS WILL BE APPRECIATED WEDNESDAY. MNZ002-003-027>032-040-NDZ014-024-028>030-038-039-049-052-053- 131245- NORMAN-CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-BENSON-EDDY-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND- 638 AM CST TUE FEB 12 2008 ...A WINTER STORM WATCH IS IN EFFECT WEDNESDAY AND WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS POSSIBLE THIS AFTERNOON...WITH A DUSTING OF SNOW POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SIGNIFICANT SNOW FALL IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. SNOW ACCUMULATIONS OF UP TO 6 INCHES OR MORE IS POSSIBLE ALONG AND SOUTH OF A MADDOCK TO FARGO TO WADENA LINE. THE EXACT TRACK OF THE STORM WILL DETERMINE WHO GETS THE HEAVIEST SNOW...BUT ALL AREAS WILL RECEIVE ACCUMULATING SNOW. IN ADDITION...WINDS WILL INCREASE BY WEDNESDAY NIGHT AND SOME BLOWING AND DRIFTING SNOW IS POSSIBLE. DANGEROUS WIND CHILLS FROM 25 TO 35 BELOW ARE ALSO POSSIBLE BY LATE WEDNESDAY NIGHT. A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN PLAINS FROM THE PACIFIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOW AMOUNTS WILL BE APPRECIATED WEDNESDAY. DK
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75299, 75300, 75301, 75302, 75303, 75304, 75305, 75306, 75307.